Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Psychiatric Topics
Question: Hypochondria / OCD
|lorne604 - Tue Jul 10, 2007 5:45 am|
Nifedipine ointment 0.2
I have a touch of hypochrondria I believe and I also have a bit of OCD.
I got sick with some virus in 2005, It made me have severe diarrhea for about 9 days straight. I developed a painful anal fissure from this that I have been fighting since. It has gotten better but it is a slow process.
I have become quite obsessed with my bowel movements to the point where I am constantly thinking about them. Everytime I get diarrhea now I get nervous that it will be the same as in 2005. I also worry that I might get chronic diarrhea for the rest of my life, so much so that it will affect my quality of life.
Not too mention that I get a bout of diarrhea monthly and it makes my anal fissure that much worse.
can anything help me ?
|Dr. K. Eisele - Tue Jul 10, 2007 11:32 pm|
Is the nifedipine ointment for the fissure? I have heard of using this for anal fissures, but usually in combination with a topical steroid. The topical steroid (such as hydrocortisone) can be mixed in with the nifedipine ointment from the pharmacy if your doctor requests it. The advantage to using the combination is that the hydrocortisone reduces the inflammation a great deal, which helps the fissue to heal more quickly. (When the tissue is inflamed, i.e., swollen, it is subject to continued mechanical injury.) You might want to check on that as a possibility for treatment of the fissure.
Hypochondriasis is a tricky thing. I'm not quite sure that exactly fits what you have described. Hypochondriasis is the perception that normal bodily sensations are really symptoms of a serious disorder or disease. You did have a serious disorder which caused you to have a continuing painful problem. It is very real, from your description.
Chronic diarrhea can be treated, so there is no need to worry about that becoming a disabling problem for you. Since the fissure is still an issue, you are always reminded of the problem. If you could get the fissure to heal, you might be able to stop worrying. Ask your doctor about some hydrocortisone ointment.
Good luck with this, and please let us know how things are going.
|lorne604 - Wed Jul 11, 2007 12:31 am|
thanks for the excellent reply !!! any more input would be great !!!
|lorne604 - Wed Jul 11, 2007 7:09 am|
I forgot to ask you, is it safe to take this ointment (nifedipine/hydrocortisone) for a extended period of time if need be ?
what about taking just the nifedipine ointment for an extended period of time ?
so your saying that having a fear of diarrhea is silly, because most time they can find out what is causing the diarrhea and control it ? I just have this fear that I might somehow get chronic severe diarrhea for the rest of my life... even though I normally get it like once a month and it normally like one bout.
silly me, thanks for helping... this means so much
|Dr. K. Eisele - Fri Jul 13, 2007 12:31 am|
Normally the nifedipine/hydrocortisone ointment would only need to be used for a month or two. It is expected that the fissure would heal within that time frame. If the fissure does not heal, you may need surgery.
I don't think you're being silly about your fear of chronic diarrhea. I think it's understandable that you have had this fear, because of what you've been through. For chronic diarrhea, we rule out all possibilities, such as viruses, bacteria, toxin from bacteria, etc. If no cause can be found (which would be very unusual), then we work on treating the symptoms with medication that is safe and effective.
One "episode" of one bout of diarrhea is not unhealthy nor is it unusual.
|lorne604 - Sun Jul 22, 2007 3:24 am|
would it do any harm to use the nifedipine ointment longer then 2 months though ? my doctor wants me to use it until I have no more left because surgery is my last option.
thanks for the reply again, you are very helpful and it means alot to me.
PS: I guess diarrhea is not as scary as I thought it was, you eased my mind alot by saying that they can normally find a cause for it.
|Dr. K. Eisele - Sun Jul 22, 2007 10:15 pm|
I don't know of any reason why it couldn't be used until you run out. I would suggest though that it be substituted for ointment that has nifedipine with hydrocortisone. That ointment could be used as long as you still have the condition.
I hope this is more clear.
|lorne604 - Mon Jul 23, 2007 4:31 am|
thank you very much, I wish you were my home doctor :)
|lorne604 - Tue Jul 24, 2007 3:02 am|
Well I just had my routine diarrhea tonight, it happened right after eating as usual. It was also just the one loose movement, I return to normal the next day normally. My last diarrhea bowel movement was exactly 2 weeks ago, I do not get why I have such frequent diarrhea... I eat the same food but I eat out very frequently.
I normally have like 2 - 3 normal bowel movements every day which I think is contributing to my slow healing anal fissure.
Is it really a bad thing to have diarrhea every couple weeks ?, it freaks me out !!! Could this be a food intolerance ? or an allergy ? I am so scared everytime I get this diarrhea that it will become an ongoing problem.
Is there any way I could not have as many bowel movements per day ? like increase my calcium intake ?
thanks again Doctor
|Dr. K. Eisele - Thu Jul 26, 2007 12:44 am|
It is normal for healthy males to have 2 - 3 bowel movements daily. Women generally have one, and the difference is due to the difference in metabolic rate, which is due to males having a higher lean muscle mass than women.
You also mentioned that you eat out a lot, and I think this may be one potential explanation. Restaurants tend to use products with higher fat content because they taste better. Excessive dietary fat can overwhelm the digestive system, keeping the liquid content in the bowel high. Thus, things move through more quickly.
You may be comforted to know that you technically do not have diarrhea. Here's the medical definition:
Having an episode of one loose stool every other week or even once a week would not be considered diarrhea.
Please stop worrying.
|Dr. K. Eisele - Thu Jul 26, 2007 12:46 am|
To answer your other question--one way to regulate your bowel movements is to consistently take in fiber. A diet high in fiber helps safeguard against bowel cancers also. If you find it difficult or unappetizing, you might try one of the digestive supplements such as Metamucil or Citrucel.
|lorne604 - Thu Jul 26, 2007 7:53 pm|
thanks again Dr.K... I would hug you if I could lol
|lorne604 - Sat Jul 28, 2007 1:07 am|
I always thought that loose stool with no form was diarrhea... interesting
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.